Treatment-related peripheral neuropathy in multiple myeloma: the challenge continues

M Delforge, J Blade, MA Dimopoulos, T Facon, M Kropff, H Ludwig, AA Palumbo, P van Damme, JF San-Miguel, Pieter Sonneveld

Research output: Contribution to journalArticleAcademicpeer-review

176 Citations (Scopus)

Abstract

Introduction of the proteasome inhibitor bortezomib and the immunomodulatory drugs thalidomide and lenalidomide has substantially improved outcomes for patients with multiple myeloma. As a result, these drugs have become cornerstones of current antimyeloma treatment regimens. However, after several years of clinical experience it has become apparent that peripheral neuropathy is the most common and potentially disabling non-haematological side-effect associated with thalidomide and bortezomib. Maximising treatment benefit while preserving quality of life therefore requires a careful balance between achieving optimum activity and minimising toxicity, including neuropathy, to further enhance efficacy. In this review, we discuss all aspects of drug-induced peripheral neuropathy in myeloma, with a particular focus on thalidomide and bortezomib.
Original languageUndefined/Unknown
Pages (from-to)1086-1095
Number of pages10
JournalLancet Oncology
Volume11
Issue number11
DOIs
Publication statusPublished - 2010

Cite this